New Mexico, 2010Damaging Wind in New Mexico, July 19, 2010
July 19, 2010 · NWS EPZ · 1 event in 1 county or zone
A weak upper level trough moved through southern New Mexico in a moderately unstable environment to produce a severe thunderstorm over the Gila which produced a microburst with estimated winds of 80 to 90 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough moved through southern New Mexico in a moderately unstable environment to produce a severe thunderstorm over the Gila which produced a microburst with estimated winds of 80 to 90 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 19, 1:24 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 19, 1:24 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
224 PM MDT MON JUL 19 2010
.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE REGION IS KEEPING STORM ACTIVITY
LIMITED DESPITE SUFFICIENT LOW LEVEL MOISTURE. WITH MORE MOISTURE
WEST THAN EAST ACROSS THE BORDERLAND...BETTER STORM CHANCES WILL
REMAIN WEST OF THE RIO GRANDE TONIGHT THROUGH WEDNESDAY. ISOLATED
LOWLAND STORMS WITH SCATTERED MOUNTAIN STORMS ARE EXPECTED OVER
SOUTHWEST NEW MEXICO. HOWEVER ABOVE NORMAL TEMPERATURES AND
MODERATE MOISTURE WILL ALLOW FOR SLIGHT CHANCES OF AFTERNOON AND
EVENING STORMS EAST OF THE RIO GRANDE THROUGH WEDNESDAY. FOR LATE
WEEK INCREASES IN MOISTURE OVER THE ENTIRE REGION WILL MEAN MORE
CLOUDS...TEMPERATURES COOLING TO AROUND NORMAL...AND BETTER STORM
CHANCES THROUGH THE WEEKEND.
&&
.DISCUSSION...
UPPER HIGH CENTERED JUST SOUTH OF THE FOUR CORNERS. WATER VAPOR
SHOWS DEEPEST MOISTURE TO OUR WEST. NORTHERLY FLOW ALOFT ON THE
EAST SIDE OF THE HIGH SHOWS DRY AIR MOVING TOWARD THE CWFA FROM
NORTHERN NEW MEXICO. HOWEVER THERE IS SOME MOISTURE OVER THE AREA
ABOVE THE LOW-LEVEL MOISTURE THAT HAS BEEN OVER THE AREA. IN FACT
DEWPOINTS HAVE COME UP...BUT VISIBLE SATELLITE SHOWS ONLY SHALLOW
CU OVER THE SACS...AND ALMOST NO CLOUD DEVELOPMENT EASTERN
LOWLANDS. THIS IS DUE TO SOME CAPPING ALOFT SEEN IN THE PROG
SOUNDINGS. FOR PERIOD 1...WE HAVE NO POPS FAR EAST...MINIMAL POPS
EAST...BETTER POPS WEST FOR THIS EVENING.
EXPECTING LESSER PCPN/STORM CHANCES FOR TUESDAY AS THE DRIER AIR
ALOFT WORKS IN LATE TONIGHT. THE WEST HALF OF THE CWFA WILL STILL
BE RELATIVELY MOIST...VS. THE EAST HALF. THUS WILL KEEP SCT MTN
AND ISOLD LOWLAND POPS WEST OF RIVER. TEMPERATURES WILL AGAIN
CLIMB TO NEAR 100 OVER THE LOWLANDS. GIVEN REMAINING LOW-LAYER
MOISTURE AND EXTREME SURFACE HEATING EAST OF THE RIVER WE WILL
HAVE TO KEEP A SLIGHT CHANCE IN FOR SOME AREAS EAST OF THE RIVER.
LATEST MODEL RUN ARE BEGINNING TO WEAKEN THE WEST COAST
TROUGH...WHICH SEEMS QUITE REASONABLE THIS TIME OF YEAR. IN
ADDITION THEY ARE SLOWING THE EASTWARD RECENTERING OF THE UPPER
HIGH AND KEEPING A RIDGE AXIS EXTENDED WEST OVER OUR AREA. THIS
WILL DELAY AND LIKELY DECREASE THE REINTRODUCTION OF MOISTURE BACK
INTO EASTERN PORTIONS OF OUR REGION FROM THE WEST. THUS WE ARE
TRENDING POPS A BIT LOWER EAST FOR WED AND THU...KEEPING THEM UP
WEST.
FRIDAY ONWARD...WITH THE RIDGE AXIS BEING TO OUR NORTH...UPPER-
LEVEL E/SE FLOW IS LIKELY TO INCREASE MID AND UPPER MOISTURE
LEVELS FROM THE GULF OVER THE EAST AND THERE ARE HINTS IN THE
MODELS OF POSSIBLE IMPULSES AND WAVES TO MOVE IN LATE WEEK. IT
APPEARS NOW THAT BY FRI...THROUGH THE WEEKEND THE ENTIRE CWFA WILL
HAVE SUFFICIENT MOISTURE TO WARRANT FAIR TO MODERATE STORM CHANCES
FOR ALL AREAS. INCREASED CLOUDS AND LOWER HEIGHTS WILL ALLOW
TEMPERATURES TO BE RIGHT AROUND NORMAL.
&&
.AVIATION...VALID 20/00Z-21/00Z
HIGH PRESSURE ALOFT WILL SUPPRESS SHOWERS AND THUNDERSTORMS EAST OF
THE CONTINENTAL DIVIDE TONIGHT AND TUESDAY. HOWEVER...THERE WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE GILA WITH ONLY ISOLD
AFTN/EVENING TSRA/SHRA OVER THE REST OF THE AREA. MOSTLY VFR THROUGH
THE PERIOD WITH FEW-SCT080-120 SCT-BKN250. LIGHT WINDS TONIGHT AND
TUESDAY EXCEPT NEAR ISOLD SHRA/TSRA.
21 - PARK
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS AREA WILL CONTINUE TO
SUPPRESS SHOWER AND THUNDERSTORM ACTIVITY EAST OF THE CONTINENTAL
DIVIDE TONIGHT AND TUESDAY WITH ONLY ISOLATED TO WIDELY SCATTERED
ACTIVITY. AREAS WEST OF THE DIVIDE WILL HAVE SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. THAT HIGH PRESSURE WILL
SHIFT SLOWLY EAST INTO THE LOWER MISSISSIPPI VALLEY BY MIDWEEK WHILE
AN UPPER LEVEL TROUGH DEVELOPS ALONG THE WEST COAST. THIS WILL BRING
INCREASING MOISTURE WITH A SUBSEQUENT INCREASE IN SHOWERS AND
THUNDERSTORMS FOR THE SECOND HALF OF THE WEEK. MINIMUM HUMIDITY IN
THE LOW TO MIDDLE 20S TUESDAY...THEN UP TO THE LOW TO MID 30S BY
THURSDAY. GENERALLY LIGHT WINDS THROUGH WEDNESDAY WITH AFTERNOON
TEMPERATURES 4 TO 8 DEGREES ABOVE NORMAL.
21 - PARK
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 100 76 98 74 / 10 0 0 10 20
SIERRA BLANCA TX 70 95 70 93 69 / 10 0 0 10 20
LAS CRUCES 72 99 72 97 70 / 10 10 20 20 20
ALAMOGORDO 70 100 70 97 67 / 10 10 20 20 20
CLOUDCROFT 54 78 54 76 52 / 20 20 20 20 20
TRUTH OR CONSEQUENCES 70 97 70 95 67 / 20 20 20 20 30
SILVER CITY 65 90 65 89 60 / 30 30 30 40 40
DEMING 70 98 70 96 67 / 20 20 20 30 30
LORDSBURG 68 99 68 98 66 / 30 30 30 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/21
Hazardous weather outlook, Jul 19, 10:04 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT MON JUL 18 2010
NMZ022>025-030>032-TXZ055-056-201715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT MON JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED LOWLAND AND
SCATTER MOUNTAIN SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY WEST OF
THE RIO GRANDE AND OVER THE HIGHER MOUNTAINS. MOST AREAS ACROSS FAR
WEST TEXAS AND SOUTH CENTRAL NEW MEXICO WILL BE STORM-FREE AND DRY.
OUT WEST ISOLATED STORMS MAY PRODUCE UP TO AN INCH OF RAINFALL ALONG
WITH SMALL HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIMES. TUESDAY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY WEST OF THE
RIO GRANDE AND OVER THE HIGHER MOUNTAINS WITH MOSTLY DRY WEATHER
ELSEWHERE...BUT STILL SLIGHT CHANCES FOR STORMS EAST OF THE RIO
GRAND. ISOLATED STORMS MAY PRODUCE UP TO AN INCH OF RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH.
WEDNESDAY THROUGH SUNDAY...SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO INCREASE. STORM COVERAGE WILL MOVE EAST BACK INTO SOUTH
CENTRAL NEW MEXICO AND FAR WEST TEXAS. DEEPER MOISTURE WILL SEEP EAST
BACK OVER ALL SOUTHERN NEW MEXICO AND WESTERN TEXAS AS HIGH PRESSURE
ALOFT RECEDES EAST AND ALLOWS A DEEPER SOUTHERLY MONSOONAL FLOW
PATTERN ALOFT. WITH INCREASED MOISTURE BACK OVER THE AREA HEAVY RAIN
WITH A FEW STORMS MAY PRODUCE OVER AN INCH OF RAIN AND LOCAL
FLOODING IS LIKELY. IN ADDITION SOME OF THESE STORMS WILL BE
STRONG...PRODUCING HAIL AND STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER DIRECTLY TO THE NWS VIA
OUR 800 NUMBER.
BIRD
In the hours before
Special weather statement, Jul 19, 1:24 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
224 PM MDT MON JUL 19 2010
NMZ022-192100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
224 PM MDT MON JUL 19 2010
...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 300
PM MDT...
AT 221 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF SILVER CITY...MOVING
SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARENAS VALLEY...
COBRE...
FIERRO...
HANOVER...
NORTH HURLEY...
HURLEY...
FORT BAYARD...
SANTA CLARA...
BAYARD...
JMG
Thunderstorm Wind, Grant
- When
- July 19, 2:30 PM MST to 2:35 PM MST
- Where
- Grant County, 0.62 mi N of Gila
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.979, -108.570
A newly placed trailer was overturned and blown off supports and a large trampoline was removed from property on south side of Gila. Another mobile home near River Road suffered significant roof damage and a tree was uprooted on the property. Numerous flattened yucca stalks were reported.
An uprooted pine tree was observed on a property along highway 153 between Hooker Loop and Lee Road. Hail up to a half inch in diameter was also observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248231.